Myocarditis side effect: COVID-19 vaccines outweigh risks- WHO
World Health Organisation (WHO) experts have said that the benefits of COVID-19 vaccines outweigh the risks in reducing hospitalisations and deaths due to infection in spite of the reported side effects of heart inflammation.
This was disclosed by WHO in a statement, making this clarification after receiving reports of heart inflammation cases due to myocarditis and pericarditis associated with COVID-19 Pfizer and Moderna vaccination.
According to the data in the US Vaccine Adverse Events Reporting System, approximately 40.6 cases of myocarditis per million second doses among males, and 4.2 cases per million among females, have been reported as of 11 June 2021 in those 12-29 years of age who received the mRNA COVID-19 vaccines.
For persons over 30, the reporting rates were 2.4 and 1.0 per million second doses for males and females respectively.
“These cases occurred more often in younger men and after the second dose of the vaccine, typically within few days after vaccination.
“Current evidence suggests a likely causal association between myocarditis and the mRNA vaccines,” the WHO committee wrote, noting that recently the Pharmacovigilance Risk Assessment Committee of the European Medicines Agency confirmed the plausible causal relationship.
According to the experts, more rigorous studies using alternative data sources and more robust study designs are underway, and they will continue to review the situation as more data become available.
According to the WHO experts, vaccinated individuals should be instructed to seek immediate medical attention if they develop symptoms indicative of myocarditis or pericarditis such as new onset chest pain, or pain that won’t go away, shortness of breath, or palpitations following vaccination.
Clinicians should also be aware of the risk of myocarditis and pericarditis with mRNA vaccines and those most likely to be affected.
They should be alert to any acute chest pain, shortness of breath and palpitations that may be suggestive of myocarditis after vaccination, especially in adolescent or young males.